Iowa, 2018Flooding in Iowa, June 20 to 29, 2018
June 20 to 29, 2018 · NWS FSD · 3 events in 2 counties and zones
Primed by 1 to 3 inches of rainfall on June 17-18, starting June 20, the area was impacted adversely by several very slow moving mid-level waves which drifted across the northern and central Plains during the following week. High precipitable water and persistent lift forcing resulted in a widespread 4 to 9 inches of rainfall, inundating crop and pasture land as well as damaging infrastructure.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Primed by 1 to 3 inches of rainfall on June 17-18, starting June 20, the area was impacted adversely by several very slow moving mid-level waves which drifted across the northern and central Plains during the following week. High precipitable water and persistent lift forcing resulted in a widespread 4 to 9 inches of rainfall, inundating crop and pasture land as well as damaging infrastructure.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Jun 20, 2:12 PM CST, 8 hours 48 minutes earlier.
Area forecast discussion, Jun 20, 2:12 PM CST, 8 hours 48 minutes before
Area Forecast Discussion
National Weather Service Sioux Falls SD
312 PM CDT Wed Jun 20 2018
.SHORT TERM...(This evening through Thursday)
Issued at 310 PM CDT Wed Jun 20 2018
The well advertised rainy weather looks to continue through the
short term period. GOES-16 air mass RGB product shows an upper low
digging in over Nebraska with moisture rich meridional flow ahead of
it and a baroclinic leaf-like structure over the NE/IA/SD/MN area.
12z OAX RAOB sampled a PWAT of 1.83" within the meridional moisture
transport region. In summary, it's gonna rain. Luckily, overall
thermodynamic profiles are not supportive of much in the way of
convection, so precipitation potential will be realized over the
course of many hours as forcing focuses on a rare June TROWAL
feature above the region. This best forcing has trended slightly
northward so have done the same with highest PoPs and QPF. Still
looking at widespread rainfall totals above an inch, with a few
spots in northwest Iowa perhaps receiving around 4 inches.
Without blockbuster rainfall rates, main thing to worry about will
be eventual river and creek flooding as the water drains off.
In terms of other sensible weather in the short term, have held back
highs for tomorrow. Most of the CWA is underachieving in terms of
high today and we'll be stuck in similar rainy cloudy muck tomorrow.
Decent pressure gradient associated with the surface low in central
IA will keep us with a touch of a breeze through the short term as
well.
.LONG TERM...(Thursday night through Wednesday)
Issued at 310 PM CDT Wed Jun 20 2018
With the active and messy weather in the short term period, did not
put a lot of focus on the long term forecast. The mild but unsettled
weather will continue through the long term, with waves and
attendant chances for showers and storms approaching Saturday and
again Monday into Tuesday. Saturday will feature appreciable
instability for organized convection but wind shear currently
appears rather anemic. The Monday/Tuesday period looks to have less
instability and weak shear once again. As such, not currently
expecting severe weather with either of these systems. Flow aloft
becomes more zonal by the end of the forecast period, allowing
temperatures to begin to creep upwards into the mid 80s once again.
&&
.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)
Issued at 136 PM CDT Wed Jun 20 2018
Messy next 24 hours for aviation, particularly at FSD and SUX.
Widespread stratus and rain will affect these two terminals for
much of the next day. Conditions are expected to be mostly MVFR,
with brief sporadic reductions to IFR possible. Timing out these
short reductions is difficult given the occasional showery nature
of the rain impacting the region, so have not made IFR prevailing
at any time. HON will be dealing with mid level clouds and
occasional light rain this afternoon and evening.
&&
.FSD WATCHES/WARNINGS/ADVISORIES...
SD...Flash Flood Watch through Thursday morning for SDZ062-065>071.
MN...Flash Flood Watch through Thursday morning for MNZ089-090-098.
IA...Flash Flood Watch through Thursday morning for IAZ001>003-
012>014-020>022-031-032.
NE...Flash Flood Watch through Thursday morning for NEZ013-014.
&&
SHORT TERM...Ferguson
LONG TERM...Ferguson
AVIATION...FergusonHazardous weather outlook, Jun 20, 2:43 PM CST, 8 hours 17 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
343 PM CDT Wed Jun 20 2018
MNZ071-072-080-081-097-SDZ038>040-050-052>061-063-064-212045-
Lincoln MN-Lyon MN-Murray-Cottonwood-Pipestone-Beadle-Kingsbury-
Brookings-Gregory-Jerauld-Sanborn-Miner-Lake-Moody-Brule-Aurora-
Davison-Hanson-McCook-Charles Mix-Douglas-
343 PM CDT Wed Jun 20 2018
This Hazardous Weather Outlook is for portions of southwest
Minnesota, central South Dakota, east central South Dakota, south
central South Dakota, and southeast South Dakota.
.DAY ONE...This Afternoon and Tonight
Showers will continue to impact the area this evening and
tonight. Moderate rainfall amounts are possible, mainly across
locations near and south of I-90. Heavier rain amounts could
result in rises on area rivers and localized flooding.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday
Periods of rain may linger into Thursday, with additional shower
and thunderstorm chances possible by this weekend.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed.
IAZ001>003-012>014-020>022-031-032-MNZ089-090-098-NEZ013-014-
SDZ062-065>071-212045-
Lyon IA-Osceola-Dickinson-Sioux-O'Brien-Clay IA-Plymouth-Cherokee-
Buena Vista-Woodbury-Ida-Nobles-Jackson-Rock-Dixon-Dakota-
Minnehaha-Hutchinson-Turner-Lincoln SD-Bon Homme-Yankton-Clay SD-
Union-
343 PM CDT Wed Jun 20 2018
This Hazardous Weather Outlook is for portions of northwest Iowa,
west central Iowa, southwest Minnesota, northeast Nebraska, and
southeast South Dakota.
.DAY ONE...This Afternoon and Tonight
Showers and a couple isolated storms will continue to impact the
area this evening and tonight. The main concern will be the
potential for persistent moderate to locally heavy rainfall.
Heavier rain amounts could result in rises on area rivers and
localized flooding.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday
Periods of rain may linger into Thursday, with additional shower
and thunderstorm chances possible by this weekend.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated.
In the hours before
Local storm report, Jun 20, 6:06 PM CST, 4 hours 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
706 PM CDT WED JUN 20 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0600 PM HEAVY RAIN 1 E PARKER 43.40N 97.12W
06/20/2018 M2.90 INCH TURNER SD PUBLIC
REPORT VIA SOCIAL MEDIA.
&&Local storm report, Jun 20, 6:29 PM CST, 4 hours 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
729 PM CDT WED JUN 20 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0715 PM HEAVY RAIN 4 ENE TEA 43.48N 96.77W
06/20/2018 M2.60 INCH LINCOLN SD PUBLIC
REPORT VIA SOCIAL MEDIA.
&&Local storm report, Jun 20, 8:30 PM CST, 2 hours 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
930 PM CDT WED JUN 20 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0800 PM HEAVY RAIN MONTROSE 43.71N 97.18W
06/20/2018 M3.50 INCH MCCOOK SD PUBLIC
REPORT VIA SOCIAL MEDIA.
&&
SGLocal storm report, Jun 20, 8:36 PM CST, 2 hours 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
936 PM CDT WED JUN 20 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0815 PM HEAVY RAIN 4 NNE ELLSWORTH 43.58N 95.99W
06/20/2018 M2.10 INCH NOBLES MN PUBLIC
REPORT VIA SOCIAL MEDIA.
&&
SGLocal storm report, Jun 20, 8:39 PM CST, 2 hours 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
939 PM CDT WED JUN 20 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0915 PM HEAVY RAIN SPIRIT LAKE 43.43N 95.11W
06/20/2018 M2.50 INCH DICKINSON IA PUBLIC
REPORT VIA SOCIAL MEDIA.
&&
SGLocal storm report, Jun 20, 8:54 PM CST, 2 hours 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
954 PM CDT WED JUN 20 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0951 PM HEAVY RAIN 3 SW MECKLING 42.81N 97.11W
06/20/2018 M2.30 INCH CLAY SD PUBLIC
REPORT VIA SOCIAL MEDIA.
&&
SGFlood, Lyon
- When
- June 20, 11:00 PM CST to June 29, 11:00 AM CST
- Where
- Lyon County, 4.92 mi NW of Rock Rapids Muni Arp to 3.99 mi SSW of Rock Rapids
- Cause
- Heavy Rain
- Reported by
- River/Stream Gage
- Coordinates
- 43.500, -96.250
A week of periodic heavy rainfall ending June 26 resulted in a widespread 5 to 10 inches of rainfall, much of which occurred on June 20, 24 and 25. Specific weekly totals included 7.04 inches at Rock Rapids and 9.19 inches near Lester. Major flooding occurred with significant amounts of crop and pasture land inundated as the Rock River at Rock Rapids (gage site RAPI4) crested 7.8 feet above flood stage on June 22. The river fell below flood stage on June 29.
Flood, Lyon
- When
- June 21, 9:00 AM CST to June 28, 10:00 AM CST
- Where
- Lyon County, 3.58 mi E of Alvord to 2.81 mi SE of Inwood
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 43.340, -96.250
A week of periodic heavy rainfall ending June 26 resulted in a widespread 5 to 10 inches of rainfall, much of which occurred on June 20, 24 and 25. Specific weekly totals included 7.04 inches at Rock Rapids, 9.15 inches at Rock Valley and 9.19 inches near Lester. Major flooding occurred with significant amounts of crop and pasture land inundated. The Little Rock River, a tributary which has confluence with the Rock River south of Doon, washed out a rail line sometime overnight on June 22. A train derailment occurred around 430CDT, with 33 cars leaving the track, 10 leaking an estimated 160,000 gallons of heavy crude oil into the flood waters. The city well at Rock Valley was shut down for a period following the spill. A trailer park and several businesses were flooded as the Rock River at Rock Valley (gage site RKVI4) crested 5.3 feet above flood stage on June 22. A secondary major crest 3.5 feet above flood stage occurred on June 26. The river fell below flood stage on June 28.
Flood, Sioux
- When
- June 21, 9:00 AM CST to June 28, 10:00 AM CST
- Where
- Sioux County, 5.59 mi NW of Rock Vly to 5.33 mi NW of Rock Vly
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 43.258, -96.377
A week of periodic heavy rainfall ending June 26 resulted in a widespread 5 to 10 inches of rainfall, much of which occurred on June 20, 24 and 25. Specific weekly totals included 7.04 inches at Rock Rapids, 9.15 inches at Rock Valley and 9.19 inches near Lester. Major flooding occurred with significant amounts of crop and pasture land inundated. The Little Rock River, a tributary which has confluence with the Rock River south of Doon, washed out a rail line sometime overnight on June 22. A train derailment occurred around 430CDT, with 33 cars leaving the track, 10 leaking an estimated 160,000 gallons of heavy crude oil into the flood waters. The city well at Rock Valley was shut down for a period following the spill. A trailer park and several businesses were flooded as the Rock River at Rock Valley (gage site RKVI4) crested 5.3 feet above flood stage on June 22. A secondary major crest 3.5 feet above flood stage occurred on June 26. The river fell below flood stage on June 28.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Heavy Rain in Pennsylvania, June 20 to 21, 20181 injured · $13 million · 19 events
- Tornadoes and Flash Flooding in Iowa, June 20 to 21, 2018$1.4 million · EF0 · 32 events
- Flooding in Iowa, June 20 to 30, 2018$2.3 million · 9 events
- Damaging Winds and Lightning Strikes in North Carolina, June 20, 2018$186,000 · 50 kt wind · 10 events
- Flash Flood and Damaging Winds in Illinois, June 20 to 21, 2018$55,000 · 52 kt wind · 3 events
- Damaging Winds in Texas, June 20, 2018$32,000 · 50 kt wind · 3 events
- Damaging Winds and Lightning Strike in North Carolina, June 20, 2018$27,000 · 50 kt wind · 6 events
- Damaging Winds in Virginia, June 20, 2018$19,000 · 50 kt wind · 4 events
- Hail and Damaging Winds in Kansas, June 20, 20181 in hail · 13 events
- Hail in New Mexico, June 20 to 21, 20181 injured · $6,000 · 1.5 in hail · 5 events
- Damaging Wind in Ohio, June 20, 2018$15,000 · 65 kt wind · 1 event
- Tornado and Flash Flood in Iowa, June 20, 2018EF0 · 8 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 769897, 770354, 770355.